MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0620-A
Medical Device Problem Codes Kinked (1339); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/29/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the renal artery to treat an aneurysm in the left kidney, using ruby coils.During the procedure, after advancing the fifth ruby coil in the aneurysm using a px slim delivery microcatheter (px slim), the physician realized that the ruby coil was over-sized and decided to retract it.However, while attempting to retract the ruby coil, the physician experienced resistance and was unable to re-sheath it.The ruby coil was then pulled out of the px slim and upon retraction, it appeared to be kinked.The procedure was completed using a new ruby coil and the same px slim.It should be noted that the physician maintained continuous flush through the rotating hemostasis valve (rhv).There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the pet lock was intact on the proximal end of the ruby coil pusher assembly; the embolization coil was intact with the pusher assembly; the embolization coil was compressed on the distal end.Conclusion: evaluation of the returned device revealed that the ruby coil¿s embolization coil was compressed on the distal end.This type of damage typically occurs due to improper handling during use.If the device is forcefully withdrawn against resistance, the coil windings may become offset, and the embolization coil may become compressed.The px slim mentioned in the complaint was not returned for evaluation.All penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5983820
Report Number3005168196-2016-01379
Device Sequence Number1797114
Product Code HCG
UDI-Device Identifier00814548013183
UDI-Public00814548013183
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/29/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/12/2024
Device Catalogue NumberRBY4C0620-A
Device Lot NumberF68920
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/28/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 08/29/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/28/2016
Supplement Report FDA Received Date11/07/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age37 YR